, Volume 16, Issue 12, pp 1989-1998
Date: 31 Aug 2005

Prescription-event monitoring study on 13,164 patients prescribed risedronate in primary care in England

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Risedronate sodium is indicated in postmenopausal women for the prevention and treatment of osteoporosis and for the treatment of Paget’s disease. Our aim was to evaluate the safety of risedronate in a large cohort of patients prescribed risedronate by general practitioners (GPs) in England, soon after it was marketed. An observational cohort study was conducted using the technique of prescription-event monitoring (PEM). Exposure data were obtained from dispensed National Health Service prescriptions issued between September 2000 and June 2002. Outcome data were collected by sending questionnaires to prescribing GPs requesting them to report any events that had occurred since starting risedronate, demographic details, indication, start and stop dates, reasons for stopping, suspected adverse drug reactions (ADRs) and causes of death. Event rates calculated as incidence densities (IDs) separately, for Paget’s disease group and all other patients (osteoporosis group) were ranked and the difference between IDs in month 1 and months 2–6 calculated. The osteoporosis cohort comprised 13,180 patients (10,934 [83.0%] female); median ages for female and male patients were 73 and 69 years, respectively. The most frequently reported event in the first month of treatment was dyspepsia, being also amongst the most frequently reported reasons for stopping risedronate and suspected ADR. Adverse events assessed as possibly or probably related to risedronate included, six of facial edema and one each of Stevens-Johnson syndrome, swollen tongue, palpitation and episcleritis. Risedronate was fairly well tolerated. Adverse events affecting skin, eye, cardiovascular and immunological systems were identified. Prescribing doctors should be aware of these and monitor their patients accordingly.

The WHO Collaborating Centre in Uppsala states that, with respect to data released from the center: “The information is not homogenous, at least with respect to origin or likelihood that the pharmaceutical product caused the adverse reaction” and “that the information does not represent the opinion of the World Health Organization.”